Texas, 2003

Hail and Damaging Winds in Texas, June 9, 2003

June 9, 2003 · NWS LUB · 12 events in 6 counties and zones

9 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$950,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 9, 1:46 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 9, 1:46 PM CST, 2 hours 59 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
246 PM CDT MON JUN 9 2003

DAY ONE...
A WEAK 5H TROUGH OVER THE SOUTHWEST CONUS WILL SLOWLY MOVE EAST
TOWARDS WEST TX. THIS WILL CAUSE THE MID AND UPPER LEVEL FLOW TO
BACK TO THE SOUTHWEST DURING THE NEXT 24 HOURS. THE MAIN BRANCH OF
THE UPPER LEVEL JET WILL REMAIN ACROSS THE NORTHERN CONUS.

EARLY THIS AFTERNOON THE SURFACE DRYLINE EXTENDED FROM SOUTHWEST NE
SOUTH-SOUTHWEST INTO EASTERN NM. CONVECTIVE TEMPERATURES WILL
PROBABLY BE REACHED ACROSS SOUTHEAST NM AND THE TRANS PECOS REGION
ALONG AND AHEAD OF THE DRYLINE. SURFACE CONVERGENCE AHEAD OF THE
DRYLINE WILL INITIATE THUNDERSTORMS LATER THIS AFTERNOON ALONG A
HOBBS TO WINK TO MARFA LINE. THESE STORMS WILL MOVE EAST-NORTHEAST
AND EXPAND NORTHEAST ACROSS THE CWFA THIS EVENING. I WILL KEEP
SCATTERED COVERAGE OF THUNDERSTORMS THROUGH MIDNIGHT ACROSS THE
CWFA. HOWEVER...MESOSCALE OUTFLOW BOUNDARIES PRODUCED BY THE INITIAL
STORMS MAY MOVE EAST ACROSS THE CWFA AND CAUSE ADDITIONAL
THUNDERSTORMS TO DEVELOP...THUS POPS MAY NEED TO BE ADJUSTED UPWARD
FOR THE CENTRAL AND EASTERN COUNTIES. THE INITIAL STORMS THAT WILL
DEVELOP ALONG THE DRYLINE WILL BE HIGH BASED SINCE T-TD DEPRESSIONS
WILL BE ABOUT 30 DEG. THE PRIMARY THREAT LATE THIS AFTERNOON AND
EARLY THIS EVENING WILL BE SEVERE OUTFLOW WINDS. AS THE STORMS MOVE
EAST INTO THE DEEPER MOISTURE ACROSS THE CENTRAL AND EASTERN
COUNTIES THEY MAY INTENSIFY AND PRODUCE LARGE HAIL IN ADDITION TO
THE SEVERE OUTFLOW WINDS. THE STORMS SHOULD DISSIPATE AROUND
MIDNIGHT...I KEPT A SLIGHT CHANCE ACROSS THE EASTERN COUNTIES AFTER
MIDNIGHT. TOMORROW THE DRYLINE MAY MOVE FARTHER EAST INTO THE CWFA.
SURFACE CONVERGENCE ALONG THE DRYLINE WILL HELP TO INITIATE LATE
AFTERNOON THUNDERSTORMS. GIVEN CAPE VALUES GREATER THAN 2000 J/KG
AHEAD OF THE DRYLINE...THUNDERSTORMS MAY BECOME SEVERE. I WILL PLACE
20 POPS ACROSS THE ENTIRE CWFA IN CASE THE DRYLINE POSITION IS
FARTHER WEST THAN FORECASTED. AFTERNOON HIGH TEMPERATURES TOMORROW
WILL WARM INTO THE LOWER TO MID 90S ACROSS MOST OF THE CWFA.

DAYS TWO THROUGH SEVEN...
MODELS SHOW UPPER FLOW TO BACK FURTHER TO THE SOUTHWEST TUESDAY/TUESDAY
NIGHT. AS BAJA LOW OPENS...A FEW DISTURBANCES TO BE EJECTED NORTHEAST
ACROSS THE FA. DRYLINE SHOULD SHARPEN SOMEWHAT AND GET A PUSH EAST AS
SOUTHWEST FLOW INCREASES. MODEL CAPES 2500 TO 3500 J/KG ADVERTISED AND
WITH THIS IN MIND WILL CONTINUE THE MENTION THUNDERSTORMS LATE TUESDAY
WITH STORMS APPROACHING SEVERE LIMITS DURING THE EVENING HOURS. SEE
SPC (SWODY2) FOR FURTHER DETAILS. DRYLINE THEN TO SLOSH BACK AND
FORTH REST OF THE WEEK...THUS WILL KEEP MENTION OF AFTERNOON/EVENING
THUNDERSTORMS IN THE FORECAST.

LATEST GFS INDICATES A PATTERN CHANGE FOR THE WEEKEND AS UPPER LOW
TO GET CUT OFF OVER THE MISSISSIPPI RIVER VALLEY. AS THIS OCCURS
BLOCKING PATTERN SETS UP LEAVING US UNDER A NORTHWEST FLOW. WITH
UPPER LOW TO THE EAST AND NORTHWEST FLOW...WILL LIKELY SEE LOW LEVEL
MOISTURE REMAIN IN PLACE OVER THE FA. WILL KEEP MENTION OF
THUNDERSTORMS THROUGH THE WEEKEND. ALSO WILL HAVE A WEAK FRONT
FLIRTING WITH THE AREA OVER THE WEEKEND AND THUS ANOTHER AREA TO
FOCUS ON FOR POSSIBLE DEVELOPMENT.

FRIONA      59 90 63 92 / 30 20 20 10
TULIA       64 91 64 92 / 40 20 20 10
LUBBOCK     65 93 67 93 / 40 20 20 10
BROWNFIELD  65 94 66 94 / 40 20 20 10
CHILDRESS   69 93 67 93 / 40 20 20 20
ASPERMONT   69 94 68 94 / 40 20 20 20

.LBB...NONE.
Hazardous weather outlook, Jun 9, 10:38 AM CST, 6 hours 7 minutes before
TXZ021>044-100000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE LUBBOCK TX
1138 AM CDT MON JUN 9 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE ...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON
AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON THEN MOVE EAST.  MODERATE INSTABILITY AND WIND SHEAR WILL
PROVIDE A FAVORABLE ENVIRONMENT FOR ISOLATED SEVERE STORMS...WITH
DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...

SEVERE CONVECTION MAY OCCUR BOTH TUESDAY AND WEDNESDAY AFTERNOONS
AND EVENINGS AS THE DRY LINE REMAINS A FOCUS FOR THUNDERSTORM
DEVELOPMENT. SEVERE WEATHER WILL BE A THREAT FOR ALL AREAS TUESDAY.
THEN ON WEDNESDAY THE DRY LINE SHOULD BE FAR ENOUGH EAST TO LIMIT
THE THREAT AREA TO THE ROLLING PLAINS AND SOUTHEAST PANHANDLE.
INSTABILITY AND WIND SHEAR WILL BE ENOUGH BOTH DAYS TO BRING A
SLIGHT RISK OF LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 9, 4:38 PM CST, 7 minutes before
TXZ021>044-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
538 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED SEVERE
THUNDERSTORM WATCH 494 UNTIL 10 PM MONDAY EVENING FOR THE
FOLLOWING COUNTIES:

IN TEXAS THIS WATCH INCLUDES 15 COUNTIES...
IN NORTHWEST TEXAS:

BAILEY                COCHRAN               CROSBY
DICKENS               FLOYD                 HALE
HOCKLEY               LAMB                  LUBBOCK
MOTLEY

IN THE PANHANDLE OF TEXAS:

BRISCOE               CASTRO                HALL
PARMER                SWISHER

THIS INCLUDES THE CITIES OF ABERNATHY...CROSBYTON...DICKENS...
DIMMITT...FLOYDADA...FRIONA...HALE CENTER...LEVELLAND...
LITTLEFIELD...MATADOR...MEMPHIS...MORTON...MULESHOE...PLAINVIEW...
QUITAQUE...SILVERTON...SLATON AND TULIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Bailey

When
June 9, 4:45 PM CST
Where
Bailey County, Muleshoe
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -102.733

Hail, Parmer

When
June 9, 5:00 PM CST to 5:20 PM CST
Where
Parmer County, 3 mi S of Lazbuddie
Measured
0.88 in hail
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
34.333, -102.617

Thunderstorm Wind, Cochran

When
June 9, 5:35 PM CST to 5:40 PM CST
Where
Cochran County, 1 mi NE of Morton
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.733, -102.750

The West Texas Mesonet station northeast of town measured a 65 mph thunderstorm wind gust.

Hail, Cochran

When
June 9, 5:42 PM CST
Where
Cochran County, 3 mi N of Morton
Measured
1 in hail
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
33.767, -102.767

Hail, Cochran

When
June 9, 5:55 PM CST
Where
Cochran County, 1 mi N of Morton
Measured
0.75 in hail
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
33.733, -102.767

Thunderstorm Wind, Cochran

When
June 9, 5:55 PM CST
Where
Cochran County, 1 mi N of Morton
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.733, -102.767

Hail, Castro

When
June 9, 6:45 PM CST
Where
Castro County, Dodd
Measured
0.88 in hail
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
34.333, -102.483

Thunderstorm Wind, Terry

When
June 9, 9:30 PM CST
Where
Terry County, Wellman
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
33.050, -102.433

Thunderstorm wind gusts of 60 to 70 mph were estimated at the cotton gin. Power lines and large tree limbs were blown down.

Hail, Hockley

When
June 9, 9:35 PM CST
Where
Hockley County, 6 mi W of Levelland
Measured
1.75 in hail
Crop damage
$300,000
Reported by
NEWSPAPER
Coordinates
33.583, -102.467

Hail, Castro

When
June 9, 9:37 PM CST
Where
Castro County, 4 mi S of Dimmitt
Measured
1 in hail
Crop damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
34.500, -102.317

Hail, Hockley

When
June 9, 9:45 PM CST
Where
Hockley County, Levelland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -102.367

Hail, Castro

When
June 9, 10:08 PM CST
Where
Castro County, 6 mi SE of Dimmitt
Measured
0.75 in hail
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -102.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367882, 5367872, 5367873, 5367874, 5367876, 5367877, 5367875, 5367878, 5367883, 5367881, 5367879, 5367880.